Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 161, NWS Topeka, KS

August 16, 20176 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 16, 2017, 6:14 AM CDT for 6 counties in Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2017, 6:14 AM CDT (11:14 UTC)
Expired
Aug 16, 2017, 6:45 AM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 11.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1383 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WUUS53 KTOP 161114
SVRTOP
KSC027-029-041-143-161-201-161145-
/O.NEW.KTOP.SV.W.0161.170816T1114Z-170816T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
614 AM CDT WED AUG 16 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dickinson County in central Kansas...
  Northwestern Riley County in northeastern Kansas...
  Ottawa County in north central Kansas...
  Southern Washington County in north central Kansas...
  Clay County in north central Kansas...
  Eastern Cloud County in north central Kansas...

* Until 645 AM CDT

* At 613 AM CDT, severe thunderstorms were located along a line
  extending from 5 miles south of Fairbury to 5 miles northeast of
  Morganville to near Manchester, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Clay Center, Minneapolis, Wakefield, Clyde, Bennington, Clifton,
  Miltonvale, Morganville, Green, Culver, Wells, Palmer, Manchester,
  Longford, Aurora, Vining, Oak Hill, Niles, Talmage and Idana.

This includes Interstate 70 between mile markers 280 and 284.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9750 3966 9683 3953 9684 3895 9707
      3895 9737 3896 9737 3896 9786
TIME...MOT...LOC 1113Z 269DEG 31KT 4007 9714 3953 9715 3905 9733 

HAIL...0.75IN
WIND...60MPH
 
$$

Sanders
1 follow-up statement
183 
WWUS53 KTOP 161141
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
641 AM CDT WED AUG 16 2017

KSC027-029-041-143-161-201-161151-
/O.EXP.KTOP.SV.W.0161.000000T0000Z-170816T1145Z/
Dickinson-Riley-Ottawa-Washington-Clay-Cloud-
641 AM CDT WED AUG 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DICKINSON...
NORTHWESTERN RILEY...OTTAWA...SOUTHERN WASHINGTON...CLAY AND EASTERN
CLOUD COUNTIES WILL EXPIRE AT 645 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

LAT...LON 3965 9750 3966 9683 3953 9684 3895 9707
      3895 9737 3896 9737 3896 9786
TIME...MOT...LOC 1141Z 269DEG 31KT 4007 9684 3953 9685 3905 9703 

$$

Sanders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:47 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 16, 3:47 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
347 AM CDT Wed Aug 16 2017

.SHORT TERM...(Today and tonight)
Issued at 347 AM CDT Wed Aug 16 2017

A mid level trough axis currently stretches from CO to ND and is
responsible for a cold front advancing southward through NE and
western KS this morning. Widespread convection developed along the
front last evening, which has evolved into a large scale MCS. The
mucape ahead of the MCS is around 2000 j/kg and a strong low level
jet has set up over central KS. A well established cold pool is also
supporting the eastward progression. An additional area of
isentropic lift and moisture convergence is aiding storm development
across southeast KS. This area of lift is expected to move
northeastward over eastern KS this morning, and storm coverage
should expand over the next few hours. The HRRR is resolving the
current MCS and shows it somewhat maintaining strength as it moves
across the forecast area through the remainder of the morning. Also,
the low level jet is expected to veer during the late morning hours,
which could continue supporting new convection above the cold pool.
Other 00z CAMs did not resolve the convection as well therefore are
struggling with the current trends. Brief periods of moderate rain
and gusty winds will be possible as the storms pass through
especially in north central KS.

The main question for today will be how much precipitation and cloud
cover lingers across the area before the front pushes through. As of
now a majority of the models are hinting at some clearing in the
early afternoon allowing for the environment to destabilize ahead of
the front. If an MCV from the current MCS were to move over eastern
KS the timing could be such that subsidence behind the wave could
aid in clearing skies. With the lower to mid 70s dew points in place
and modest mid level lapse rates mucape is forecasted to reach 2,500-
3,000 j/kg. With the mid level trough progressing over the plains
expect deep layer shear around 30-35 kt. This mid level trough could
also provide the lift along with the front needed to break any cap
in place. Model consensus for storm development would be around 3-5
pm mainly along a line from Abilene to Marysville. Initially the
storms may be discrete and supercellular, but given the deep layer
shear vector is parallel to the front storms will likely evolve into
a linear complex. Large hail will be the a threat early in storm
evolution, but damaging wind gusts will be the primary threat
through the late afternoon and evening. The threat for severe storms
seems to be supported by the WRF ensembles and HRRR time lagged
probabilities for decent updraft helicity, and 10 m gusts greater
that 50 kt. The low level directional shear is marginal at best so
the tornado threat is rather low as compared to the backed flow
across IA closer to the low pressure. Sufficient moisture will lead
to pwats approaching 2 inches so heavy rainfall will be possible
with these storms, with the better chances across the southeastern
half of the forecast area. Storms should depart the area between 10
pm and 1 am as the front advances eastward.

.LONG TERM...(Thursday through Tuesday)
Issued at 347 AM CDT Wed Aug 16 2017

Thursday surface high pressure will move into northeast Kansas
behind the cold front through the day. Expect mostly sunny skies as
residual clouds move out during the morning hours. Temperatures will
be below normal in the low to mid 80s. A ridge will be in place over
the northern Rockies with northwest flow across the Plains. Another
upper level wave will move southeast Thursday night and Friday
across the northern Plains and into the Great Lakes to the middle
Mississippi Valley by 12Z Saturday. This system will bring the next
round of showers and thunderstorms to the area as a warm front lifts
northeast by early Friday morning. Best forcing will be from
northeast Kansas northeast into Iowa Friday night. An upper level
ridge builds into the central Plains Saturday allowing the area to
dry out through Sunday. Sunday night into Monday return flow sets up
across western and central Kansas into Nebraska. Mid level
shortwaves move eastward through the Plains with models differing on
the placement with some solutions north across the northern Plains
with others further south across Nebraska. Main takeaway is that
there will be a small chance for showers and thunderstorms Sunday
night and early Monday morning. A frontal boundary is forecast to
move into southern Nebraska or northern Kansas Monday night into
Tuesday morning. Good moisture transport is forecast Monday night
into Tuesday ahead of the front and attendant waves moving through
the Central Plains.

.Solar Eclipse for Monday, August 21st...

Latest model guidance indicates that there is uncertainty with the
timing and placement of precipitation across northern Kansas and
southern Nebraska Sunday night into Monday. That said, there remains
a slight chance of precipitation for the area. Some drying is
forecast into the early afternoon hours behind departing wave with
decreasing cloud cover. Model fluctuations and changes to the
forecast will continue through the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1149 PM CDT Tue Aug 15 2017

Isolated to scattered storms through the early morning hours may
become more widespread by 10Z and continue through 15Z. There may
be MVFR ceilings and visibilities with any thunderstorms. We may
see a breaks in the overcast through the late morning and early
afternoon hours. A line of thunderstorms may develop across the
terminals this afternoon and last into the early evening hours
along a surface front. Winds will switch to the northwest behind
the front.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...53
AVIATION...Gargan
Hazardous weather outlook, Aug 16, 5:02 AM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
502 AM CDT Wed Aug 16 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-171015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
502 AM CDT Wed Aug 16 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected across the outlook area this
morning. Some of the storms may produce strong wind gusts and
small hail. This afternoon, additional thunderstorms are expected
to develop along a cold front between 3 PM and 5 PM generally from
Abilene to Marysville. The storms will then continue across the
area through the evening hours. Some of the storms may be severe
with damaging winds and large hail the main hazards. Locally heavy
rainfall may lead to ponding of water or flash flooding. An
isolated tornado is also possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for a few severe thunderstorms Friday and
Friday night across the entire outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 16, 5:16 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
516 AM CDT WED AUG 16 2017

KSZ008-020-034-161100-
Republic-Cloud-Ottawa-
516 AM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA...REPUBLIC AND CLOUD
COUNTIES UNTIL 600 AM CDT...

At 515 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Byron to 3 miles east of
Jamestown to near Barnard. Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Concordia, Minneapolis, Belleville, Clyde, Bennington, Miltonvale,
Glasco, Scandia, Delphos, Tescott, Jamestown, Courtland, Cuba,
Norway, Culver, Wells, Republic, Munden, Narka and Agenda.

LAT...LON 4000 9793 4000 9737 3938 9737 3896 9762
      3896 9793
TIME...MOT...LOC 1015Z 286DEG 31KT 4005 9780 3960 9780 3917 9803

Sanders
Local storm report, Aug 16, 5:50 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
550 AM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 AM     TSTM WND GST     CONCORDIA AIRPORT       39.55N 97.65W
08/16/2017  M67 MPH          CLOUD              KS   ASOS

&&

KSANDERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:37 AM CDTSevere Thunderstorm WarningTOPCloud, Republic38 min
Aug 16, 5:16 AM CDTSpecial Weather StatementTOPCloud, Ottawa, Republic44 min
Aug 16, 5:45 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa, Republic, Washington30 min
Aug 16, 6:39 AM CDTSpecial Weather StatementTOPDickinson, Geary, Riley36 min
Aug 16, 7:12 AM CDTSpecial Weather StatementTOPPottawatomie, Riley33 min
Aug 16, 7:36 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee39 min
Aug 16, 8:12 AM CDTSpecial Weather StatementTOPNemaha33 min
Aug 16, 4:20 PM CDTSpecial Weather StatementTOPCoffey25 min
Aug 16, 4:32 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon28 min
Aug 16, 5:18 PM CDTSpecial Weather StatementTOPAnderson27 min
Aug 16, 5:25 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.